Topomax an option for weight gain?

Q: I am a 30 year old woman who was diagnosed with Bipolar I about 15 years ago, I have also been diagnosed with borderline personality disorder. I must admit that I rarely take my meds and recently after going through yet another spin- I went back on Depekote. My question is- I am noticing that the depekote is making me gain weight and I have heard that another drug that is just as effective but does not make you gain weight is called TOPOMAX. I have a weight problem and Bulimia issues so gaining weight will only make me want to go off my meds permanently. Would Topomax be an option for me? Thanks, K

Dear Ms. S' --
Many people have benefitted from just this strategy.  Good on ya' for finding out about it. I have a woman in my practice who had a borderline diagnosis, lots of self-harm stuff.  She got on topiramate (Topomax) and has stopped her bulimia, and has been able to lower several other medications.  She's on high dose Zyprexa (20 mg) that usually causes terrible weight gain, but with her topiramate she has actually lost some and has completely stopped binging.  Be careful how you go up on the topiramate dose though -- too fast and you'll get "Stupimax".  Read up about it and consider 12.5 mg steps per week as a good slow rate of increase (target range 25-100 for appetite suppression, but the dosing goes as high as 400mg, and the woman I mentioned seems to do best on 650mg (a dose that was once tested by the manufacturer but not generally used now)). 

Dr. Phelps


Published January, 2001